Brevital was once a popular medication used to treat anxiety and insomnia. Physicians administered the drug in hospitals to help their patients fall into a deep sleep before surgery. Brevital was found to be physically and psychologically addicting in users.
The use of Brevital has decreased significantly over the years since modern medicine has taken its place due to its highly addictive nature. Benzodiazepines have become the go-to source for these ailments, but barbiturates still manage to find their way onto our streets.
Brevital, which is marketed as Methohexital, is known for providing a short-term and rapid onset of action when compared to other barbiturate drugs. It is part of an older class of medications, barbiturates, which have been barred by the medical establishment.
The drug was first synthesized in 1903 and remains in use today despite the negative publicity surrounding barbiturates. Its discovery was revolutionary and led to finding many other types of these medications. The medicines were once hailed as innovative for their ability to treat specific ailments.
Brevital works by binding to a specific neurotransmitter known as GABA, which is responsible for slowing down our central nervous system (CNS). The effects are sedating, and barbiturates accomplish similar results to benzodiazepines despite their structural differences.
When the drug is consumed in large doses, it can produce feelings of euphoria and lowered inhibitions. Despite its use, it also creates a host of dangerous side effects. Prolonged use of Brevital can lead to deadly withdrawal symptoms.
Abrupt cessation of Brevital may lead to dangerous and potentially deadly withdrawal symptoms. Some drugs may provide uncomfortable effects, but Brevital withdrawal can cause grave dangers. Once you have developed a tolerance for Brevital, the body can go into shock if you suddenly stop using it. It can lead to unpleasant and intense symptoms. These include:
Some more extreme symptoms of Brevital withdrawal, which can become dangerous include:
There are factors that will dictate the length and severity of your withdrawal timeline. These include:
It is impossible to give an accurate timeline as each individual characteristic differs, but we can provide a generalized timeline of how you could expect your process to proceed.
Some individuals may deal with Post-Acute Withdrawal Syndrome (PAWS), which is when symptoms continue to linger for more than a month. The symptoms are psychological but can be crippling despite months of sobriety. It may lead a former user into relapse. It is crucial to have a support system long after you’ve become sober to ensure you can cope with the anxiety or depression that may come along.
Brevital is a dangerous drug, and barbiturate addiction should not be overcome alone. The withdrawal symptoms, as we described above, can be deadly. You must surround yourself with adequate care that can provide medication and stability during this delicate process.
Barbiturates were outdated for a reason, and if you are attempting to get sober, you should not risk your life in the process. Medical detox will provide you with the environment necessary to overcome this challenging period in your life.
Barbiturate addiction is not easy to overcome alone, and many of those addicted to these deadly drugs will need extensive assistance. A full comprehensive treatment plan may be necessary to fight this battle, and depending on the severity, you may be placed in a residential treatment center. You would live on-site for a period of up to 90 days to work on yourself through various therapies. If the clinicians decide you would be better suited in an outpatient center, you would be able to go home once your therapy is finished. Each case is unique and should be treated as such.
Post-Acute Withdrawal Syndrome (PAWS). (n.d.). Retrieved from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS
Delirium tremens: MedlinePlus Medical Encyclopedia. (n.d.). Retrieved from https://medlineplus.gov/ency/article/000766.htm
Sarrecchia, C., Sordillo, P., Conte, G., & Rocchi, G. (1998). Barbiturate withdrawal syndrome: a case associated with the abuse of a headache medication. Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/10349206
Olsen, R. W. (1999, January 1). GABA Receptor Physiology and Pharmacology. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK28090/